Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 163, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2000, 7:22 PM CDT for Ellis County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2000, 7:22 PM CDT (00:22 UTC)
- Expired
- Jul 10, 2000, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:45 PM CDT | Hail 1 | Hays, KS | |
| Jul 10, 7:45 PM CDT | Thunderstorm Wind 60 E | Hays, KS | Three inch diameter limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110023 SVRDDC KSC051-110100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 722 PM CDT MON JUL 10 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 800 PM CDT * AT 722 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF TOULON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED CATHERINE...5 MILES NORTHWEST OF VICTORIA AT 730 PM CDT 8 MILES NORTHWEST OF WALKER AT 740 PM CDT EMMERAM AT 745 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES p VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING LAT...LON 3894 9942 3876 9926 3879 9905 3909 9906 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 10, 3:10 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT MON JUL 10 2000 MAIN CONCERNS THIS CYCLE ARE THUNDERSTORM POPS AND TEMPS. LOW-LEVEL MOISTURE AXIS CURRENTLY EXTENDS FROM NORTH CENTRAL KANSAS WEST TO THE NORTHERN CWA AND THEN TO THE PALMER DIVIDE OF COLORADO. WITH CU FIRMING UP ALONG THIS AXIS, THUNDERSTORMS SHOULD START TO FIRE ALONG THIS FEATURE AND SLOWLY PROPAGATE EAST. THIS WOULD PUT THE NORTHERN CWA IN LINE FOR THUNDER, SO WILL PLAN TO UP THE POPS TO 60 THIS GROUP. WILL PLAN TO SHOTGUN 20/30 POPS ELSEWHERE, HOWEVER THE GREATEST THREAT FOR WIDESPREAD THUNDER IS OVER THE NORTHERN COUNTIES. WITH THUNDERSTORMS GOING NORTH OF COLD FRONT, ANY OUTFLOW BOUNDARIES WILL HELP TO MOVE COLD FRONT SOUTH. AS A RESULT, I WILL PLAN TO GO COOLER FOR TEMPS TOMORROW. ALSO, WITH LOW-LEVEL MOISTURE POOLING ALONG FRONT, THE CWA COULD SEE A ROUND OF LATE AFTERNOON/NIGHTTIME THUNDER. THEREFORE, I WILL PLAN TO SHOTGUN 40 POPS EVERYWHERE FOR TOMORROW AND TOMORROW NIGHT. FOR WEDNESDAY, A LOT OF UNCERTAINTY AS TO THE EVENTUAL LOCATION OF THE FRONTAL BOUNDARY BY DAYS END. HAVE TO THINK THAT FRONT WILL BE JUST TO OUR SOUTH BY AFTERNOON. UPSHOT CONCERNING THIS IS THAT I WILL CONTINUE WITH CHANCE POPS TO COVER THE POSSIBILITY OF MORE POST FRONTAL THUNDER DURING THE AFTERNOON HOURS. A SIDE NOTE TO THE ABOVE DISCUSSION IS THAT I HAVE SOME CONCERN ABOUT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL FOR TONIGHT THROUGH WEDNESDAY ASSOCIATED WITH SLOW MOVING THUNDERSTORMS IN A NEARLY TROPICAL ATMOSPHERE. AT THIS POINT, I WONT HIGHLIGHT THIS IN THE ZONES AND LET THE MIDSHIFT CHEW ON THIS THOUGHT. EXTENDED DISCUSSION... ALL EXTENDED RANGE MODELS CONTINUE TO TREND TOWARD A HUGE UPPER HIGH OVER THE FOUR CORNERS REGION BEGINNING ON WEDNESDAY WITH THE CANADIAN FINALLY FALLING INTO LINE WITH THE REST ON THIS SOLUTION. MRF ENSEMBLES ALL CENTER ON THIS SOLUTION AS WELL. GIVEN THIS WILL STICK WITH THE GOING FORECAST AND EXTENDED IT THROUGH MONDAY. CANNOT RULE OUT THE CHANCE OF SOME COOLER AIR DIGGING SOUTH ACROSS THE GREAT LAKES AND MISSOURI VALLEY LATE THIS WEEK BUT KNOWING IF, WHEN OR WHERE IS IMPOSSIBLE AT THE MOMENT AND WILL THUS LEAVE THE FORECAST WITH ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 068/089 064/086 064 344 GCK 067/088 063/085 063 344 EHA 065/088 061/085 062 344 LBL 069/090 065/087 066 344 HYS 064/085 061/083 062 644 P28 073/091 068/087 068 244 .DDC...NONE. MCCAMMON/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 62 min |
| Jul 10, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 66 min |
| Jul 10, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.